Alert archive / West Virginia / Frost Advisories in 2018

Frost Advisory 4, NWS Charleston, WV

October 13, 20186 counties in West Virginia

NWS Charleston, WV issued this frost advisory at Oct 13, 2018, 2:18 PM EDT for 6 counties in West Virginia. It took effect at Oct 13, 2018, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 2:18 PM EDT (18:18 UTC)
In effect from
Oct 13, 2018, 8:00 PM EDT
Expired
Oct 14, 2018, 3:24 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Pocahontas County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 153 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS71 KRLX 131818
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
218 PM EDT Sat Oct 13 2018


WVZ032-039-040-521>526-140230-
/O.NEW.KRLX.FR.Y.0004.181014T0000Z-181014T1000Z/
Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Grafton, Buckhannon, Philippi, Belington,
Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, 
Elkins, and Harman
218 PM EDT Sat Oct 13 2018

...FROST ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
SUNDAY...

The National Weather Service in Charleston has issued a Frost
Advisory, which is in effect from 8 PM this evening to 6 AM EDT
Sunday.

* TEMPERATURES...As low as 33.

* TIMING...Starting this evening, through tonight. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
802 
WWUS71 KRLX 140150
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
950 PM EDT Sat Oct 13 2018


WVZ032-039-040-521>526-141000-
/O.CON.KRLX.FR.Y.0004.000000T0000Z-181014T1000Z/
Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Grafton, Buckhannon, Philippi, Belington,
Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, 
Elkins, and Harman
950 PM EDT Sat Oct 13 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY...

* TEMPERATURES...As low as 33.

* TIMING...Starting this evening, through tonight.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
145 
WWUS71 KRLX 140724
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
324 AM EDT Sun Oct 14 2018



WVZ032-039-040-521>526-140830-
/O.CAN.KRLX.FR.Y.0004.000000T0000Z-181014T1000Z/
Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Grafton, Buckhannon, Philippi, Belington,
Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, 
Elkins, and Harman
324 AM EDT Sun Oct 14 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Charleston has cancelled the
Frost Advisory.

Low temperatures have already been reached and temperatures will 
continue to rise through the morning.

$$

Kistner

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Oct 13, 2:17 PM EDT, 1 minute earlier.

Area forecast discussion, Oct 13, 2:17 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
217 PM EDT Sat Oct 13 2018

.SYNOPSIS...
High pressure this evening. Warm front crosses Sunday and then
a cold front on Monday. Cool high pressure mid to late week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 210 PM Saturday...

A high pressure system will provide a period of clear skies and
calm winds this evening. This will allow temperatures to drop
quickly. Some valleys in the northern WV mountains could quickly
produce frost this evening. Will issue a Frost Advisory for some
northeastern WV counties. Clouds then begin to move into the
region later tonight. This should prevent other areas from
frosting, although I am a bit nervous with my northern tier of
counties from around Perry County Ohio to Parkersburg to
Clarksburg where clouds will be last to arrive. Will have to
monitor this area closely.

A warm front will push across the area on Sunday, bringing some
rain. Precipitation amounts should remain fairly light, so not
expecting any water problems.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 530 AM Saturday...

A low pressure center moves up the Ohio River Valley Sunday and
Sunday night, pushing a warm front toward the area Sunday, and
then through the area Sunday night. This will increase the
chance for rain in warm advection Sunday, with rain likely
Sunday night.

The cold front will follow right on the heels of the warm front
on Monday, given the nearby track of the low. This results in
showers, even a thunderstorm in the southern mountains,
followed by anafront rain, as waves of low pressure will be
moving along the slowly advancing cold front. The rain will
gradually and non-linearly taper off from northwest to southeast
Monday night through Tuesday night, as the wavy front slowly
pushes through.

Central guidance temperatures accepted, except for slight
downward adjustments on highs Sunday and Monday, based on the
MET and MAV. Temperatures run below normal, although somewhat
milder warm sector air moves across Sunday night into Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 530 AM Saturday...

A northern stream short wave trough pushes a moisture starved
cold front across the area on Wednesday, en route to culminating
the transition to a PNA pattern, with a long wave trough along
the east coast, and long wave ridging over the intermountain
west. A large high pressure center of Canadian origin settles
into the area Thursday, after spending much of the week over the
intermountain west. Continued the HWO highlight for frost
Wednesday and Thursday nights.

The high exits Friday, and the next cold front approaches Friday
night and Saturday.

Central guidance temperatures accepted, although favored the lower
of some diverged values for highs on Wednesday. The below normal
temperatures continue.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 115 PM Saturday...

A MVFR deck will gradually rise this afternoon, dissipating
this evening.

Some patchy dense river fog could form in the northern and
central mountain valleys this evening, but as clouds move in
later tonight, the fog could become less dense or possibly
dissipate.

Clouds will continue to lower Sunday morning, with some
MVFR restrictions in rain/showers.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: MVFR ceilings could hang on longer this
afternoon. Timing and location of fog tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    M    M    M    H    H    H    H    H    M    L
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR conditions possible in rain at times Sunday night through
Tuesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Frost Advisory from 8 PM this evening to 6 AM EDT Sunday for
     WVZ032-039-040-521>526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/TRM
NEAR TERM...RPY
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...RPY
Hazardous weather outlook, Oct 13, 4:59 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
459 AM EDT Sat Oct 13 2018

WVZ030>032-039-040-520>526-140900-
Lewis-Harrison-Taylor-Upshur-Barbour-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
459 AM EDT Sat Oct 13 2018

This Hazardous Weather Outlook is for the northern mountains and
adjacent northern lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Valley frost is possible tonight. If confidence increases in a
widespread enough frost, then a frost advisory would be issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Valley frost is possible Wednesday and Thursday nights of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>029-033-034-515>519-140900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
459 AM EDT Sat Oct 13 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, much of the lowlands of West Virginia, and
the southern and central mountains of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost is possible Wednesday night, and perhaps also Thursday night,
especially across the northern lowlands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MPK / TRM

Nearby

Frost Advisories in West Virginia, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.